Kansas, 2015

Tornado and Hail in Kansas, May 16, 2015

May 16, 2015 · NWS TOP · 8 events in 3 counties and zones

A short line of severe thunderstorms moved northeast during the late afternoon hours of Saturday May 16th. The line produced sporadic wind damage along a wide path and it also produced a narrow short path of more intense damage that was attributed to a small tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A short line of severe thunderstorms moved northeast during the late afternoon hours of Saturday May 16th. The line produced sporadic wind damage along a wide path and it also produced a narrow short path of more intense damage that was attributed to a small tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 1:24 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 16, 1:24 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT Sat May 16 2015

.SHORT TERM...(This Evening through Sunday)
Issued at 221 PM CDT SAT MAY 16 2015

Monitoring convective development across the Central and High Plains
at this hour, ahead of stronger dynamic upper low lifting across
central New Mexico, and along a leading piece of shortwave energy
moving into north central Oklahoma.  Line of convergence in the
surface winds extends from near Burlington, all the way southwest
into the Texas Panhandle and is aiding in storms developing to the
southwest.  Forecast area started out cloudy but has broken out with
some sunshine and is likely boosting instability for the area.

Still some variability in modes and timing with these two features as
they move across the forecast area, but for the most part moving
first round into the western cwa in the 4-8pm window, with second
following close behind and moving through the area late evening
through the early morning hours. Initial feature coincides with
increasing 0-6km bulk shear into the 40-50 kt range as wind speeds
increase aloft with incoming jet streak, but will also face some
challenges given ongoing moderate rain working over instability in
Central Kansas.  Also hard to find what low level feature storms
will latch on to for stronger enhancement aside from the
aforementioned boundary, but current convection likely to lay down
boundaries and locally enhance storm development as the afternoon
goes on. Lack of a capped atmosphere also makes focal point harder
to determine, and for now have used current convection and incoming
upper waves for forecast timing. Will need to keep an eye on storms
as they move into our area where skies have been sunny and
atmosphere is likely more unstable.  Primary threats from storms
remain large hail and strong winds, with enhanced risk focused along
and west of Topeka, and far western counties still hatched in a
moderate risk. Tornado risk is of a more isolated nature, however
potential for a stronger tornado increases westward into the far
western counties generally west of Abilene. Repeated training of
cells over any one area may also bring locally heavy rainfall and a
risk for localized flooding.

Larger scale upper trof makes a quick exit to  the northeast on
Sunday morning, with areas drying out west to east through sunrise.
Westerly flow behind the wave actually brings a nose of warmer air
in aloft and boosts high temperatures on Sunday from the upper 70s
to middle 80s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 221 PM CDT SAT MAY 16 2015

As the upper trough lifts northeast towards the Great Lakes region,
a cold front surges southeast through the CWA Sunday evening.
Northwest winds around 10 to 15 mph under mostly clear skies will quickly
cool the surface into the 50s for Monday morning. The front becomes
quasi stationary over southern Kansas on Monday with possible
showers developing just south of the CWA. For northeast Kansas,
expect sunny skies, gusty north winds, and cooler highs in the upper
60s to lower 70s. Upper ridge builds in Tuesday morning as light
winds and strong decoupling of the boundary layer will cool off lows
to the lower 40s. The next open upper trough building over Colorado
will shift east into central KS on Tuesday. Light surface winds veer
towards the east with weak cool air advection and increasing
cloudiness to drop highs into the lower and middle 60s. Showers and
isolated thunderstorms may begin to impact north central Kansas,
with chances increasing to likely Tuesday evening and Wednesday as
all guidance is increasingly similar in the main upper forcing
lifting across the area. Not expecting severe storms with this
system given the limited instability profile.

In the extended period, the passing upper trough shears out as
residual energy ingests into a strong upper low towards the northern
Great Lakes. Lack of strong warm advection and persistent cloud
cover will keep temps through Wednesday in the lower 60s before
southeasterly flow increases Thursday into Friday with a strong
southwest upper trough building towards the plains. Embedded weaker
waves impact the CWA beginning Friday and continuing through the
weekend as the system approaches. At this time, its difficult to
determine the intensity of these storms, however signals of decent
instability and increasing wind shear with the jet max would support
scattered severe storms during the afternoon and evening hours.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1234 PM CDT SAT MAY 16 2015

Sites have cleared to VFR after a line of showers moved through the
area this morning.  VFR should continue until a line of storms moves
from SW to NE this afternoon into tonight impacting all terminals.  Exact
timing and coverage of these storms is still uncertain, and have
continued to use VCTS for this reason.  Storms will clear overnight
into tomorrow morning from W to E. After this clearing VFR will
prevail.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...Heller
Hazardous weather outlook, May 16, 12:31 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CDT SAT MAY 16 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-171845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
131 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK NORTH AND EAST
DURING THE LATE AFTERNOON AND EVENING...PRIMARILY AFTER 4 PM. SOME OF
THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY HAZARD BEING
LARGE HAIL, DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

DISCRETE STORMS WILL HAVE THE BEST POTENTIAL FOR PRODUCING
ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EVENING HOURS
ACROSS NORTH CENTRAL KANSAS. HOWEVER, STORMS COULD EVOLVE INTO
MORE OF A BROKEN LINE IN WHICH CASE DAMAGING WINDS AND LARGE HAIL
WOULD BE THE MAIN CONCERN. THUNDERSTORMS ARE FORECAST TO SPREAD
EAST INTO NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING
AND INTO THE EARLY MORNING HOURS OF SUNDAY, WITH A CONTINUED RISK
FOR LARGE HAIL, DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 16, 2:02 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT SAT MAY 16 2015

KSZ037-038-054-162030-
LYON-MORRIS-WABAUNSEE-
302 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS...NORTHWESTERN LYON AND
SOUTHWESTERN WABAUNSEE COUNTIES...

THROUGH 330 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF MORRIS...NORTHWESTERN LYON AND
SOUTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE COUNCIL GROVE...COUNCIL GROVE LAKE...DUNLAP...
DWIGHT...ALTA VISTA AND BUSHONG.

&&

LAT...LON 3878 9685 3887 9657 3887 9651 3889 9650
      3892 9644 3857 9616 3852 9644 3852 9665
TIME...MOT...LOC 2002Z 231DEG 32KT 3862 9658
Special weather statement, May 16, 2:40 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SAT MAY 16 2015

KSZ022-023-038-162115-
POTTAWATOMIE-RILEY-WABAUNSEE-
340 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTHEASTERN
POTTAWATOMIE AND NORTHWESTERN WABAUNSEE COUNTIES...

THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTHEASTERN POTTAWATOMIE
AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MCFARLAND...ST. GEORGE...WAMEGO...LOUISVILLE...BELVUE AND
EMMETT.

MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 331 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3932 9603 3928 9603 3896 9632 3903 9650
      3907 9650 3907 9652 3941 9635
TIME...MOT...LOC 2040Z 207DEG 40KT 3904 9638
Special weather statement, May 16, 4:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SAT MAY 16 2015

KSZ054-058-162245-
COFFEY-LYON-
509 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR LYON AND WESTERN COFFEY
COUNTIES...

THROUGH 545 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF LYON AND WESTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE OLPE...EMPORIA AIRPORT...EMPORIA...AMERICUS...
HARTFORD...NEOSHO RAPIDS...GRIDLEY AND ADMIRE.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 144
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 144 COULD ALSO BE AFFECTED.

&&

LAT...LON 3804 9597 3817 9597 3817 9636 3846 9636
      3869 9609 3844 9595 3828 9584 3804 9586
TIME...MOT...LOC 2209Z 229DEG 51KT 3834 9645 3802 9625
          3781 9626
Special weather statement, May 16, 4:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT SAT MAY 16 2015

KSZ026-038-039-055-162245-
JEFFERSON-OSAGE-SHAWNEE-WABAUNSEE-
521 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...NORTHWESTERN
OSAGE...SOUTHWESTERN JEFFERSON AND EASTERN WABAUNSEE COUNTIES...

THROUGH 545 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 25 MPH ACROSS PORTIONS OF SOUTHERN SHAWNEE...NORTHWESTERN OSAGE...
SOUTHWESTERN JEFFERSON AND EASTERN WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AUBURN...
BILLARD AIRPORT...FORBES FIELD...MAPLE HILL...KEENE...WILLARD...
TECUMSEH...SILVER LAKE...PAULINE...DOVER...BERRYTON...GRANTVILLE AND
TOPEKA.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 341 AND 355 COULD ALSO BE AFFECTED.

&&

LAT...LON 3865 9589 3870 9595 3874 9595 3874 9601
      3878 9607 3911 9606 3911 9547
TIME...MOT...LOC 2221Z 182DEG 22KT 3877 9597

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
May 16, 4:30 PM CST to 4:33 PM CST
Where
Lyon County, 1.77 mi WNW of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.410, -96.210

Wind gusts estimated.

Thunderstorm Wind, Lyon

When
May 16, 4:31 PM CST to 4:34 PM CST
Where
Lyon County, 4.33 mi ENE of Olpe
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.300, -96.100

Barns and homes damaged.

Thunderstorm Wind, Lyon

When
May 16, 4:36 PM CST to 4:39 PM CST
Where
Lyon County, 0.88 mi SW of Neosho Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -95.990

Several large trees down including a 100 year old healthy elm tree snapped at the base of the tree trunk. Damage possibly the result of a tornado.

Hail, Shawnee

When
May 16, 4:36 PM CST to 4:37 PM CST
Where
Shawnee County, 1.75 mi ESE of Dover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -95.900

Tornado, Lyon

When
May 16, 4:37 PM CST to 4:39 PM CST
Where
Lyon County, 2.3 mi N of Neosho Rapids to 2.43 mi N of Neosho Rapids
Rating
EF1
Path length
0.18 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.403, -95.986

Widespread wind damage from straight line thunderstorm winds|extended from southern Lyon county northeast into Osage county.|about 2 miles west of Neosho rapids, a train derailed as a result|of severe thunderstorm winds. Wind speeds at this point were|estimated to be 75-85 mph. About 3 miles northeast of the train,|a short lived tornado occurred producing ef-1 damage to a|farmstead north of Neosho rapids. More wind damage to trees and|Out buildings occurred northeast across Lyon county into Osage|County.

Thunderstorm Wind, Osage

When
May 16, 5:04 PM CST to 5:07 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Wind gusts estimated.

Thunderstorm Wind, Shawnee

When
May 16, 5:30 PM CST to 5:33 PM CST
Where
Shawnee County, 0.69 mi S of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -95.680

Wind gusts estimated.

Thunderstorm Wind, Osage

When
May 16, 5:30 PM CST to 5:33 PM CST
Where
Osage County, 3.4 mi SW of Overbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.750, -95.600

Roof blown off of a barn on south Paulen rd in Overbrook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570150, 570151, 570153, 574332, 566854, 570155, 570156, 570157.